Virginia, 2008

Hail and Damaging Winds in Virginia, June 1, 2008

June 1, 2008 · NWS AKQ · 9 events in 3 counties and zones

Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of central and eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of central and eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 1, 3:08 PM EST, 37 minutes earlier.

Area forecast discussion, Jun 1, 3:08 PM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
408 PM EDT SUN JUN 1 2008

.SYNOPSIS...
A WEAK FRONT WILL CROSS THE REGION TONIGHT...THEN DROP SOUTH OF
CAPE HATTERAS MONDAY MORNING. HIGH PRESSURE BUILDS BACK OVER THE
AREA MONDAY AND MONDAY NIGHT...THEN SLIDES OFF THE COAST ON TUESDAY.
ANOTHER COLD FRONT APPROACHES THE REGION FROM THE NORTH ON
WEDNESDAY...THEN DROPS INTO THE AREA THURSDAY. HIGH PRESSURE
BUILDS BACK INTO THE REGION FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
THE PRIMARY FCST FOCUS IN THE NEAR TERM WILL BE ON DEVELOPING
CONVECTION ALONG AND AHEAD OF THE WEAK/FLAT MID LVL SHORTWAVE AND
ASSCD SFC TROUGH. LATEST SPC ANALYSIS PER SPC WOULD SUGGEST MOST
FVRBL ENVIRONMENT FOR TSTMS EXISTS S OF A FARMVILLE-RICHMOND-MELFA
LINE...BASICALLY S OF THE TROUGH WHERE SFC DEWPOINTS REMAIN IN THE
LOWER 60S. STILL...STRONGER LLVL WRLY COMPONENT TODAY AND ASSCD
DOWNSLOPE DRYING IS HAVING AN EFFECT IN LIMITING BOTH THE STRENGTH
AND COVERAGE OF CONVECTION...GIVEN THE LOWER CAPES AND WEAKER LLVL
CONVERGENCE. THIS IS TRUE EVEN S OF THE TROUGH...AS LOWER 90S/LOWER
60S T/TD SFC PROFILE YIELDS CAPES BTWN 1500-2000 J/KG TOPS...WHILE
LLVL MSTR/THETA-E CONVERGENCE REMAINS FAIRLY WEAK.

WILL MAINTAIN HIGHEST POPS (30-50%) OVER OUR SRN VA/NERN NC AREAS...
CONSISTENT WITH SPCS SLIGHT RISK REGION...GIVEN THE ANTICIPATED
SCATTERED COVERAGE BASED ON RADAR TRENDS AND SHORT RANGE PROGS.
ELSEWHERE TO THE N...EVEN WEAKER LLVL CONVERGENCE IS NOTED...WHILE
SFC DEWPOINTS GENERALLY BELOW 60F ARE RESTRICTING MUCAPES TO ABOUT
1000-1500 J/KG TOPS. OVER THESE REGIONS ANTICIPATE ONLY ISOLATED
CONVECTION IF AT ALL LATE THIS AFTN AND INTO THE EVENING.

LATE TONIGHT...LOSS OF DIURNAL HEATING ALONG WITH HIGH PRESSURE
BUILDING IN WILL DIMINISH RAIN CHANCES CONSIDERABLY FROM N TO S.
HAVE MAINTAINED A SLIGHT (ISOLATED) CHC OVER NERN NC THROUGH THE
EARLY AM HOURS...GIVEN THE CLOSER PROXIMITY TO THE FRONT.
OVERNIGHT LOWS WILL BE ON THE ORDER OF 5-10F LOWER THAN LAST NIGHT
AS DRIER AIR BUILDS IN FROM THE N.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
SFC HIGH PRESSURE BECOMES CENTERED ACROSS THE MID ATLC REGION ON
MONDAY. BY THE AFTN...THE WEAK HIGH WILL BECOME CENTERED ACROSS
THE COOLER WATERS OFF THE MID ATLC COAST. THIS WILL BE A FAVORABLE
SETUP FOR SEA/BAY BREEZE DEVELOPMENT AND COOLEST (COMFORTABLE)
TEMPS ALONG THE COATS. EVEN INLAND...BROAD SCALE ONSHORE (NE) FLOW
WILL RESULT IN A COOLER/DRIER DAY THAN WEVE SEEN RECENTLY. DRY
AIRMASS WITH MAINLY CLEAR SKIES MON NIGHT WILL ALLOW TEMPS TO DROP
TO 55-60 FOR MOST AREAS.

TEMPS WILL AGAIN MODERATE BACK INTO THE MID 80S FOR MOST AREAS ON
TUE WITH THE DEEPENING SW FLOW AS THE HIGH CENTER SHIFTS FARTHER
OFFSHORE. RAIN CHANCES WILL BE MINIMAL THROUGH TUE NIGHT...AS THE
COLD FRONT (OR ANY OTHER TRIGGER FOR ORGANIZED CONVECTION) REMAINS
WELL N OF OUR REGION.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
AS WITH PREVIOUS FCST...CONFIDENCE REMAINS A BIT LOW IN THE EXTENDED
PERIOD. TUE THRU THU HAVE WEAK SHORT WAVES IN STRONG MID TO UPR LVL
FLOW...AS UPR LVL RIDGE SLOLY BLDS OVER THE MID ATLC. HAVE A CHC PCP
THRU THIS PD WITH BEST CHC WED AND WED NIGHT...AND AGAIN THU NIGHT.
WITH RAPID FLOW AND WEAK WAVES...HAVE LOW CONFIDENCE IN THE TIMING
OF THE PRECIP. TEMPS MOSTLY SEASONAL THRU THE PD...WITH A SLIGHT
WARMING TREND TUE THRU THU AS RIDGE BLDS. TEMPS START OUT IN THE
L-M80S...EXCEPT FOR U70S NEAR THE COAST. BY THU EXPECT TEMPS IN THE
M-U80S INLAND AND NEAR 80 ALONG THE COAST. NOT MUCH CHANGE IN TEMP
THU THRU SAT AS UPR LVL RIDGE STAYS ANCHORED OFF THE MID ATLC. LTL
IN THE WAY OF AVAILABLE MOISTURE OR CONVECTIVE TRIGGERS...AND HAVE
KEPT SCHC TO CHC PRECIP FOR THU AND FRI.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
VFR WITH SCT LOW AND MID CLDS THRU THE AFTERNOON HOURS WITH SCT CU
DVLPNG. RADAR SHOWS SCTD ACTIVITY SW VA ALNG VA/NC BORDER AND NRN
VA... EXPECT SCTD DVLPMNT CENTRAL VA BY MID AFTN. TIMING UNCERTAIN SO
HAVE HANDLED WITH CB IN RIC/ORF/PHF. WITH WINDS DIMINISHING
OVERNIGHT HAVE ECG AND SBY MVFR WITH BR BURNING OFF RAPIDLY WITH
SUNRISE.

&&

.MARINE...
DECENT DAY FOR BOATING TODAY...WITH WINDS ON THE BAY/COAST GENLY AOB
10 KTS. EXCEPTIONS ARE VERY CLOSE TO LAND...WHERE GUSTINESS OVER
LAND IS LIKELY EXTENDING A MILE OR 2 OFFSHORE.

CDFNT CROSSES WATERS THIS EVENING...FOLLOWED BY A REALTIVELY WEAK
SURGE. HAVE KPET WINDS IN THE 15KT RANGE BEHIND THE FNT...ALTHO A
FEW GUSTS AOA 20KT POSSIBLE FOR A COUPLE OF HOURS OVERNIGHT. MOST
LIKELY LOCATIONS WOULD BE THE CENTRAL PORTIONS OF THE BAY...AND OUR
NORTHERN COASTAL WATERS. WINDS SHOULD DIE DOWN BY LATE MORNING..AS
WEAK HIGH APPROACHES...AND GRADUALLY MOVES OFFSHORE BEFORE SUNSET.

NEXT THREAT FOR SCAS COMES LATE TUESDAY THROUGH WEDNESDAY...AS
GRADIENT TIGHTENS AHEAD OF NEXT CDFNT. THIS FNT WILL GRADUALLY WORK
ITS WAY SOUTH DURING THURSDAY...TURNING THE WINDS TO THE NE AND E.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...BKH
NEAR TERM...BKH
SHORT TERM...BKH
LONG TERM...WRS
AVIATION...CY
MARINE...WRS
Hazardous weather outlook, Jun 1, 11:36 AM EST, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1236 PM EDT SUN JUN 1 2008

NCZ012>017-030>032-102-VAZ048-049-060>063-065>073-079>098-100-021645-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-MECKLENBURG-LUNENBURG-
NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-
NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-
JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-NORTHAMPTON VA-
1236 PM EDT SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON ACROSS PORTIONS OF SOUTHERN AND CENTRAL VIRGINIA...ALONG
WITH PORTIONS OF NORTHEASTERN NORTH CAROLINA. A FEW OF THESE
STORMS MAY BECOME SEVERE...WITH THE POTENTIAL TO PRODUCE DAMAGING
WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>025-VAZ064-074>078-099-021645-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
CAROLINE-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
ACCOMACK-
1236 PM EDT SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE
MIDDLE PENINSULA OF VIRGINIA AND THE NORTHERN NECK OF VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE OUTLOOK AREA THIS AFTERNOON. SMALL HAIL AND GUSTY WINDS ARE
POSSIBLE IN THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>633-650-652-654-656-658-021645-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
1236 PM EDT SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HURLEY

In the hours before

Local storm report, Jun 1, 2:29 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
329 PM EDT SUN JUN 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     TREVILIANS              38.05N 78.07W
05/31/2008                   LOUISA             VA   TRAINED SPOTTER

            TREES DOWN. POWER INTERRUPTIONS.

0425 PM     HAIL             1 E OLIVER              37.86N 77.51W
05/31/2008  E0.75 INCH       HANOVER            VA   TRAINED SPOTTER

            PENNY HAIL BETWEEN OLIVER AND GUMTREE NEAR ROUTE 738.

0440 PM     HAIL             1 E KINGS DOMINION      37.83N 77.41W
05/31/2008  E0.88 INCH       CAROLINE           VA   PUBLIC

            PUBLIC REPORTS OF NICKEL TO QUARTER SIZE HAIL AND TREES
            DOWN NEAR KING DOMINION

0452 PM     TORNADO          ETNA MILLS              37.77N 77.27W
05/31/2008  F0               KING WILLIAM       VA   NWS STORM SURVEY

            STRUCTURAL DAMAGE TO A FEW HOMES INCLUDED BLOWN OUT
            WINDOWS AND SHINGLES TORN OFF ROOF. THERE WAS ALSO AN
            EMPTY SILO BLOWN OVER. NUMEROUS LARGE TREES WERE EITHER
            SNAPPED OFF OR COMPLETELY BLOWN OVER...INCLUDING OAKS 2-3
            FEET IN DIAMETER. TORNADO DAMAGE WAS RATED AS A HIGH END
            EF1 WITH ESTIMATED WINDS 80-85 MPH. THE TORNADO WAS ON
            THE GROUND FOR ROUGHLY 1 MILE ALONG ETNA MILLS AND
            DABNEYS MILL ROADS...WITH THE DAMAGE WIDTH ESTIMATED TO
            BE AROUND 50 YARDS.

0454 PM     TSTM WND DMG     5 NW HANOVER AIRPORT    37.81N 77.44W
05/31/2008                   HANOVER            VA   EMERGENCY MNGR

            NUMEROUS TREES DOWN. MINOR STRUCTURAL DAMAGE TO A FEW
            HOMES.

0500 PM     HAIL             DAWN                    37.83N 77.37W
05/31/2008  E1.00 INCH       CAROLINE           VA   TRAINED SPOTTER

            QUARTER SIZE HAIL FELL FOR ABOUT 5 MIN

0503 PM     HAIL             HANOVER                 37.76N 77.37W
05/31/2008  E0.75 INCH       HANOVER            VA   COUNTY OFFICIAL

            PENNY-SIZED HAIL AT COURTHOUSE NEAR ROUTE 1.

0510 PM     TSTM WND DMG     CENTRAL GARAGE          37.74N 77.13W
05/31/2008                   KING WILLIAM       VA   TRAINED SPOTTER

            NUMEROUS TRESS UPROOTED, SNAPPED OF BLOWN DOWN ROUTE 360
            NEAR CENTRAL GARAGE...POSSIBLE TORNADO.

0515 PM     TSTM WND DMG     5 N STUDLEY             37.75N 77.29W
05/31/2008                   KING WILLIAM       VA   TRAINED SPOTTER

            LARGE TREE UPROOTED AND FELL ONTO A GARAGE. POWER OUTAGE.

0520 PM     TSTM WND DMG     2 N KING AND QUEEN COUR 37.70N 76.88W
05/31/2008                   KING AND QUEEN     VA   LAW ENFORCEMENT

            NUMEROUS DOWNED TREES.

0530 PM     TSTM WND DMG     W FONESWOOD             38.10N 76.90W
05/31/2008                   RICHMOND           VA   EMERGENCY MNGR

            POWERLINES DOWN NEAR NEWLAND ROAD.

0612 PM     TSTM WND DMG     ATLANTIC                37.90N 75.51W
05/31/2008                   ACCOMACK           VA   TRAINED SPOTTER

            TREES DOWN BETWEEN ON ATLANTIC ROAD BETWEEN ATLANTIC AND
            ASSAWOMAN.

0640 PM     TSTM WND DMG     GLENNS                  37.57N 76.61W
05/31/2008                   GLOUCESTER         VA   PUBLIC

            NUMEROUS LARGE TREE LIMBS DOWNED NEAR LEES NECK FARM RD
            OFF OF HIGHWAY 17 IN GLENNS...POSSIBLE TORNADO

1145 PM     HAIL             POCOMOKE CITY           38.07N 75.56W
05/31/2008  E0.88 INCH       WORCESTER          MD   PUBLIC

            PENNY TO NICKEL HAIL REPORTED IN POCOMOKE CITY

&&

HURLEY
Local storm report, Jun 1, 2:30 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WAKEFIELD VA
330 PM EDT SUN JUN 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     TREVILIANS              38.05N 78.07W
05/31/2008                   LOUISA             VA   TRAINED SPOTTER

            TREES DOWN. POWER INTERRUPTIONS.

0425 PM     HAIL             1 E OLIVER              37.86N 77.51W
05/31/2008  E0.75 INCH       HANOVER            VA   TRAINED SPOTTER

            PENNY HAIL BETWEEN OLIVER AND GUMTREE NEAR ROUTE 738.

0440 PM     HAIL             1 E KINGS DOMINION      37.83N 77.41W
05/31/2008  E0.88 INCH       CAROLINE           VA   PUBLIC

            PUBLIC REPORTS OF NICKEL TO QUARTER SIZE HAIL AND TREES
            DOWN NEAR KING DOMINION

0452 PM     TORNADO          ETNA MILLS              37.77N 77.27W
05/31/2008  F0               KING WILLIAM       VA   NWS STORM SURVEY

            STRUCTURAL DAMAGE TO A FEW HOMES INCLUDED BLOWN OUT
            WINDOWS AND SHINGLES TORN OFF ROOF. THERE WAS ALSO AN
            EMPTY SILO BLOWN OVER. NUMEROUS LARGE TREES WERE EITHER
            SNAPPED OFF OR COMPLETELY BLOWN OVER...INCLUDING OAKS 2-3
            FEET IN DIAMETER. TORNADO DAMAGE WAS RATED AS A HIGH END
            EF0 WITH ESTIMATED WINDS 80-85 MPH. THE TORNADO WAS ON
            THE GROUND FOR ROUGHLY 1 MILE ALONG ETNA MILLS AND
            DABNEYS MILL ROADS...WITH THE DAMAGE WIDTH ESTIMATED TO
            BE AROUND 50 YARDS.

0454 PM     TSTM WND DMG     5 NW HANOVER AIRPORT    37.81N 77.44W
05/31/2008                   HANOVER            VA   EMERGENCY MNGR

            NUMEROUS TREES DOWN. MINOR STRUCTURAL DAMAGE TO A FEW
            HOMES.

0500 PM     HAIL             DAWN                    37.83N 77.37W
05/31/2008  E1.00 INCH       CAROLINE           VA   TRAINED SPOTTER

            QUARTER SIZE HAIL FELL FOR ABOUT 5 MIN

0503 PM     HAIL             HANOVER                 37.76N 77.37W
05/31/2008  E0.75 INCH       HANOVER            VA   COUNTY OFFICIAL

            PENNY-SIZED HAIL AT COURTHOUSE NEAR ROUTE 1.

0510 PM     TSTM WND DMG     CENTRAL GARAGE          37.74N 77.13W
05/31/2008                   KING WILLIAM       VA   TRAINED SPOTTER

            NUMEROUS TRESS UPROOTED, SNAPPED OF BLOWN DOWN ROUTE 360
            NEAR CENTRAL GARAGE...POSSIBLE TORNADO.

0515 PM     TSTM WND DMG     5 N STUDLEY             37.75N 77.29W
05/31/2008                   KING WILLIAM       VA   TRAINED SPOTTER

            LARGE TREE UPROOTED AND FELL ONTO A GARAGE. POWER OUTAGE.

0520 PM     TSTM WND DMG     2 N KING AND QUEEN COUR 37.70N 76.88W
05/31/2008                   KING AND QUEEN     VA   LAW ENFORCEMENT

            NUMEROUS DOWNED TREES.

0530 PM     TSTM WND DMG     W FONESWOOD             38.10N 76.90W
05/31/2008                   RICHMOND           VA   EMERGENCY MNGR

            POWERLINES DOWN NEAR NEWLAND ROAD.

0612 PM     TSTM WND DMG     ATLANTIC                37.90N 75.51W
05/31/2008                   ACCOMACK           VA   TRAINED SPOTTER

            TREES DOWN BETWEEN ON ATLANTIC ROAD BETWEEN ATLANTIC AND
            ASSAWOMAN.

0640 PM     TSTM WND DMG     GLENNS                  37.57N 76.61W
05/31/2008                   GLOUCESTER         VA   PUBLIC

            NUMEROUS LARGE TREE LIMBS DOWNED NEAR LEES NECK FARM RD
            OFF OF HIGHWAY 17 IN GLENNS...POSSIBLE TORNADO

1145 PM     HAIL             POCOMOKE CITY           38.07N 75.56W
05/31/2008  E0.88 INCH       WORCESTER          MD   PUBLIC

            PENNY TO NICKEL HAIL REPORTED IN POCOMOKE CITY

&&

HURLEY
Special weather statement, Jun 1, 2:39 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
339 PM EDT SUN JUN 1 2008

VAZ065-012045-
MECKLENBURG VA-
339 PM EDT SUN JUN 1 2008

...STRONG THUNDERSTORM APPROACHING MECKLENBURG FROM THE EAST...

AT 339 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 32 MILES SOUTHWEST OF CHASE CITY...OR ABOUT 13
MILES WEST OF VIRGILINA...MOVING EAST AT 24 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR BUFFALO SPRINGS AT 415 PM EDT...BUFFALO
SPRINGS AT 420 PM EDT...BUFFALO JUNCTION AT 425 PM EDT...CLARKSVILLE
AT 430 PM EDT.

EXPECT SMALL HAIL AND OCCASIONAL CLOUD TO GROUND LIGHTNING IN THE
PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

RAINFALL RATES OF AN INCH PER HOUR WILL CAUSE PONDING OF WATER ON
ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD
PRONE AREAS.

WAMSLEY
Special weather statement, Jun 1, 2:46 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
346 PM EDT SUN JUN 1 2008

NCZ013-014-012045-
GATES NC-HERTFORD NC-
346 PM EDT SUN JUN 1 2008

...STRONG THUNDERSTORM MOVING OVER NORTHERN HERTFORD COUNTY...

AT 346 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MURFREESBORO...MOVING EAST AT 21 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR RIDDICKSVILLE AT 355 PM EDT...
CHOWAN BEACH AT 400 PM EDT...DORT AT 405 PM EDT...TOPSY AT 410 PM
EDT...EURE AT 415 PM EDT...RODUCO AT 420 PM EDT.

EXPECT SMALL HAIL AND OCCASIONAL CLOUD TO GROUND LIGHTNING IN THE
PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

WAMSLEY
Special weather statement, Jun 1, 2:52 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
352 PM EDT SUN JUN 1 2008

NCZ016-017-102-012045-
CAMDEN NC-EASTERN CURRITUCK NC-WESTERN CURRITUCK NC-
352 PM EDT SUN JUN 1 2008

...STRONG THUNDERSTORM MOVING OVER SOUTHERN CAMDEN COUNTY...

AT 352 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF GRANDY...OR ABOUT 8 MILES EAST OF
WEEKSVILLE...MOVING EAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR GRANDY...AND...POPLAR BRANCH AT 400 PM EDT...JARVISBURG...AND...
POWELLS POINT AT 405 PM EDT.

EXPECT SMALL HAIL AND OCCASIONAL CLOUD TO GROUND LIGHTNING IN THE
PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

WAMSLEY
Local storm report, Jun 1, 3:01 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
401 PM EDT SUN JUN 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     HEATHSVILLE             37.92N 76.47W
05/31/2008                   NORTHUMBERLAND     VA   EMERGENCY MNGR

            TREES DOWN COURTHOUSE RD AND ON MOBBS NECK RD.

&&

RCURRY

The radar

The Raleigh/Durham radar (KRAX), 100 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Mecklenburg

When
June 1, 3:45 PM EST
Where
Mecklenburg County, 1.8 mi ENE of Shiny Rock
Measured
1.75 in hail
Reported by
Park/Forest Service
Coordinates
36.560, -78.570

Golfball size hail was reported just south of Clarksville.

Thunderstorm Wind, Westmoreland

When
June 1, 5:03 PM EST
Where
Westmoreland County, Oak Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.180, -77.000

Numerous trees were downed.

Thunderstorm Wind, Westmoreland

When
June 1, 5:03 PM EST
Where
Westmoreland County, 1.09 mi W of Colonial Beach
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.250, -76.970

Numerous trees were downed.

Thunderstorm Wind, Westmoreland

When
June 1, 5:15 PM EST
Where
Westmoreland County, 0.54 mi E of Strafford Hall
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.150, -76.820

Numerous trees and power lines were downed.

Thunderstorm Wind, Westmoreland

When
June 1, 5:16 PM EST
Where
Westmoreland County, 0.88 mi SW of Strafford Hall
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.140, -76.840

Trees were downed.

Thunderstorm Wind, Westmoreland

When
June 1, 5:20 PM EST
Where
Westmoreland County, 0.88 mi SE of Montross
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.090, -76.820

Numerous trees were downed.

Thunderstorm Wind, Westmoreland

When
June 1, 5:25 PM EST
Where
Westmoreland County, Erica
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.120, -76.680

Trees were downed.

Thunderstorm Wind, Westmoreland

When
June 1, 5:34 PM EST
Where
Westmoreland County, 0.88 mi SE of Tucker Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.060, -76.590

Trees were downed.

Thunderstorm Wind, Northumberland

When
June 1, 5:40 PM EST
Where
Northumberland County, 0.54 mi E of Callao
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.970, -76.560

Several trees were downed on Kissinger Spring Road. One tree was down on a pickup truck.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114836, 114818, 114822, 114827, 114813, 114824, 114816, 114814, 114830.